Incessant Nausea/Fatigue from Pemetrexed/Carboplatin/Bevacizumab

Portal Forums Cancer Treatments / Symptom Management Treatment-Related Side Effects Incessant Nausea/Fatigue from Pemetrexed/Carboplatin/Bevacizumab

This topic contains 4 replies, has 3 voices, and was last updated by Dr West Dr West 3 years, 2 months ago.

Viewing 5 posts - 1 through 5 (of 5 total)
Author Posts   
Author Posts
July 21, 2014 at 10:11 am  #1265069    
Casie
Casie

I began my first cycle on 7/15/14. I was given anti- nausea drugs with infusion, then two days of dexamethesone tablets. However, since Friday, my nausea has been intolerable, although I am not vomiting. I have been taking Zofran twice a day. in addition, I feel weak and slightly dizzy.

I was under the impression that the nausea passes after the first week. My doctor said that if the nausea is bad now, it will probably reoccur in my next 4-6 cycles. I don’t know how I can manage this. Have others had this experience?


4/2011 began Tarceva 150mg. Slight progression 1/2012. Began BIBW 2992 trial 40mg. 3/1/12; slight progression. Began combo trial w/Cetuximab 3/30/12. Shrinkage until 8/12/12 progression. Began Nivolamab/Tarceva trial on 8/30/12. Continual shrinkage. Stopped 10/16/13 due to colitis/adrenal failure. Continued Tarceva until progression on 6/6/14 scan. Liver biopsy neg for T790M. 7/15/14 began 3 cycles Pemetrexed/Carboplatin/Bevacizumab-ineffective. Continued right scapular and left rib pain. PET revealed 2nd rib metastases treated w/two separate rounds of radiation. Began trial of Erlotinib/Ruxolitinib 11/2014 until progression 2/2015. Painful abdominal tumor radiated 2/2015. Began trial of Selumitinab/AZD2991. 4/20/15 scan showed a mixed response. Stopped-high toxicity. Began Nivolamab 6/2015. Brain lesion removed 10/2016. Positive for T790M. Began Tagrisso 1/2016. Good scan 3/1/16.

July 21, 2014 at 10:30 am  #1265070    
JimC Forum Moderator
JimC Forum Moderator

Hi Casie,

I am sorry to hear about your side effects. Nausea does often lessen a week after a chemo infusion, but it typically recurs after each subsequent infusion. If you don’t already do so, taking your anti-nausea medication on a schedule, rather than waiting for nausea to develop first, can be very effective. Also, eating smaller, snack-size meals is better than larger meals, and you may need to experiment to find foods that are appealing (and you may need to think outside the box; a number of GRACErs have settled in on some pretty strange choices!) My wife’s chemo nurse suggesting taking a walk to reduce nausea, and that did seem to help.

It’s also possible that Zofran just isn’t working well for you, so you may want to talk to your doctor about an alternative. Dr. Harman discusses various remedies for nausea here: http://cancergrace.org/cancer-treatments/files/2012/08/Dr.-Harman-Nausea-Transcript.pdf and Dr. West discusses the use of acupuncture here: http://cancergrace.org/lung/2007/11/25/acupuncture-for-nv/

I hope you are feeling better very soon.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

July 21, 2014 at 6:18 pm  #1265073    
Dr West
Dr West

There’s good reason to expect that things will get at least somewhat better over the next two weeks, and most patients will get back to normal or close to normal by 2 weeks in, even if the first week was a rough time.

Otherwise, I don’t have much to add to Jim’s great answer. The combination you received isn’t a notoriously nausea-inducing regimen, but “individual results may vary”, and a minority of people do find it very challenging. Aside from around the clock, preventive nausea medications or a very low threshold to use them when nausea reaches only a 2-3 out of 10 range, it MAY be possible to add some other preventive nausea medications that may do a better job next time. Agents such as Emend (aprepitant) and/or Aloxi (palonosetron) are newer agents that may not have been used automatically, since they’re “bigger guns” that aren’t needed for everyone, so perhaps they could be added.

However, some patients have a very hard time with nausea even with all the best treatments. The plan for 6 cycles may be not be necessary, as 4 cycles is a very reasonable stopping point, especially in people having a hard time with the regimen, and some people need to lower doses or drop medicines even before then.

Good luck.

-Dr. West

September 18, 2014 at 6:37 pm  #1266051    
Casie
Casie

A belated thank you for your quick responses during a trying time. Fortunately, during the next treatment my doctor extended the number of days on dexamethasone from three to six days, tapered from 3 to 1, which seem to alleviate the worst of the nausea. Plus, I replaced the Zofran with Compazine, which was also more effective.


4/2011 began Tarceva 150mg. Slight progression 1/2012. Began BIBW 2992 trial 40mg. 3/1/12; slight progression. Began combo trial w/Cetuximab 3/30/12. Shrinkage until 8/12/12 progression. Began Nivolamab/Tarceva trial on 8/30/12. Continual shrinkage. Stopped 10/16/13 due to colitis/adrenal failure. Continued Tarceva until progression on 6/6/14 scan. Liver biopsy neg for T790M. 7/15/14 began 3 cycles Pemetrexed/Carboplatin/Bevacizumab-ineffective. Continued right scapular and left rib pain. PET revealed 2nd rib metastases treated w/two separate rounds of radiation. Began trial of Erlotinib/Ruxolitinib 11/2014 until progression 2/2015. Painful abdominal tumor radiated 2/2015. Began trial of Selumitinab/AZD2991. 4/20/15 scan showed a mixed response. Stopped-high toxicity. Began Nivolamab 6/2015. Brain lesion removed 10/2016. Positive for T790M. Began Tagrisso 1/2016. Good scan 3/1/16.

September 18, 2014 at 8:16 pm  #1266055    
Dr West
Dr West

Very happy to hear that. Thanks for the follow-up.

-Dr. West

Viewing 5 posts - 1 through 5 (of 5 total)

You must be logged in to reply to this topic.